The case of a 17-year-old boy who experienced the first symptoms of familial amyloid polyneuropathy (FAP) before the age of 3, calls attention to the possibility of pediatric cases of the disease that require special diligence for timely diagnosis and treatment.
The case report, “Extremely Early Onset Transthyretin Familial Amyloid Polyneuropathy with a Leu55Pro Mutation: A Pediatric Case Report and Literature Review,” was published in the journal Neuropedriatics.
Familial amyloid polyneuropathy (FAP), or transthyretin (TTR) amyloid polyneuropathy, is a rare, inherited, and progressive disease caused by mutations in the TTR gene that lead to abnormal amyloid deposits around peripheral nerves and other tissues.
The age of symptom onset varies widely. Some people with the disease may never experience any symptoms, but still may pass the defective gene to their children.
In this report, team of physician-researchers at the Kyungpook National University Hospital in South Korea, describe a rare case of childhood-onset FAP, which affected a young boy carrying an uncommon TTR mutation, termed Leu55Pro.
The 17-year-old boy was referred to the hospital with complaints of weakness in the lower limbs, walking difficulty, and decreased sensation in both feet — symptoms he had experienced since age 14.
But symptoms of FAP started much earlier when he was a young toddler under 3 years old. By that time, he began to fall easily and developed tingling and burning sensations in his feet and hands consistent with peripheral neuropathy, which is a common symptom of FAP.
He also developed an inability to sweat (anhidrosis), dry mouth, dizziness, and eating difficulties due to gastrointestinal problems such as abdominal discomfort, nausea, and diarrhea — all symptoms of autonomic neuropathy, also characteristic of FAP.
At 16, the boy also had a heart problem called concentric hypertrophic cardiomyopathy, a condition in which the muscle of the heart’s upper left chamber (ventricle) becomes thickened and stiff, which makes it harder for the heart to pump blood.
Cardiovascular problems are frequent in patients with FAP, owing to the buildup of amyloids in the heart. If left untreated, cardiac complications can cause heart failure.
A nerve conduction study confirmed diffuse sensorimotor neuropathy (affecting nerves that transmit motor and sensory information).
The patient’s 25-year-old sister had similar gastrointestinal symptoms, nerve conduction tests indicating sensorimotor peripheral neuropathy, and also was diagnosed with hypertrophic cardiomyopathy. Her blood test also showed anemia and elevated levels of heart failure markers.
Given the clinical findings and family history, TTR-FAP was suspected for both cases. Biopsies of the boy’s abdominal fat and endomyocardium (the innermost layer of tissue that lines the chambers of the heart) revealed deposits of amyloid fibrils in both tissues. Genetic testing further confirmed a diagnosis of FAP, demonstrated that both the patient and his sister had an uncommon TTR mutation, termed c.224T > C (Leu55Pro).
Together with prior reports, this suggests that a Leu55Pro mutation may be associated with early onset and a more aggressive disease course.
Both patients were prescribed oral Vyndaqel (tafamidis), which stabilized heart and neurologic symptoms within six months. However, the boy persisted with indigestion, difficulty swallowing and vomiting, and needed parenteral nutrition (feeding by vein administration).
Vyndaqel is a TTR stabilizing agent, approved in Europe for the treatment of adult patients with FAP. The U.S. Food and Drug Administration (FDA) has not yet approved the treatment for FAP patients, as clinical trials are still underway. However, the FDA recently approved the medicine for the treatment of cardiomyopathy in adults with wild-type or hereditary TTR cardiac amyloidosis, a heart disease caused by mutations in the TTR gene.
This case calls attention to the existence of FAP cases starting very early during childhood. The disease should be suspected, even in pediatric populations, when symmetric length dependent neuropathy (symptoms at the terminals of the longest nerves, e.g. the feet) occurs in conjunction with a family history of neuropathy, autonomic neuropathy, and/or cardiomyopathy, researchers said.
In these cases, “timely diagnosis of TTR-FAP before irreversible organ damage occurs is critical for appropriate treatment and better outcomes,” they concluded.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?